Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 29, 2014Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 29, 2014, 4:44 PM MDT for Campbell County, Weston County, Wyoming. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 4:44 PM MDT (22:44 UTC)
Expired
May 29, 2014, 5:45 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:50 PM MDTHAIL 119 Se Wright, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-491 J/kg
Mixed-layer LCL
2577 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS53 KUNR 292244
SVRUNR
WYC005-045-292345-
/O.NEW.KUNR.SV.W.0021.140529T2244Z-140529T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING...
  SOUTHWESTERN WESTON COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 545 PM MDT

* AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
  ROCHELLE...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS WEST OF ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4376 10515 4363 10487 4349 10522 4349 10530
      4353 10535
TIME...MOT...LOC 2243Z 223DEG 15KT 4354 10526

HAIL...1.00IN
WIND...60MPH

$$

TRIMARCHI
2 follow-up statements
265 
WWUS53 KUNR 292302
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT THU MAY 29 2014

WYC005-045-292345-
/O.CON.KUNR.SV.W.0021.000000T0000Z-140529T2345Z/
WESTON WY-CAMPBELL WY-
502 PM MDT THU MAY 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 545 PM MDT...

AT 457 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
ROCHELLE...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZED HAIL WAS            
         REPORTED 19 MILES SOUTHEAST OF WRIGHT AT 450 PM MDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS WEST OF ROCHELLE.IN EXTREME SOUTHEASTERN        
  CAMPBELL AND SOUTHWESTERN WESTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4352 10518 4360 10525 4372 10507 4363 10487
TIME...MOT...LOC 2301Z 236DEG 25KT 4360 10512

HAIL...1.00IN
WIND...60MPH

$$

TRIMARCHI
750 
WWUS53 KUNR 292325
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT THU MAY 29 2014

WYC005-045-292335-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-140529T2345Z/
WESTON WY-CAMPBELL WY-
525 PM MDT THU MAY 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.

LAT...LON 4352 10518 4360 10525 4372 10507 4363 10487
TIME...MOT...LOC 2325Z 236DEG 25KT 4369 10493

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:41 PM MDT, 3 minutes earlier.

Area forecast discussion, May 29, 4:41 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT THU MAY 29 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 255 PM MDT THU MAY 29 2014

WATER VAPOR SHOWS UPPER RIDGE EXTENDING FROM THE CNTRL PLAINS INTO
THE UPPER MIDWEST...WITH DEEP TROF ALONG THE WEST COAST. DISTINCT
SHORT WAVE IS NOTED MOVING OUT OF THE FOUR CORNERS IN SW FLOW. AT
THE SFC...BOUNDARY EXTENDS FROM NWRN SD INTO THE BLKHLS AND IS
DRIFTING EWD.

THIS AFTN/TONIGHT...MLCAPE VALUES OF 2000-3000 J/KG EXIST EAST OF
THE SFC BOUNDARY BUT CAP HAS BEEN SLOW TO ERODE AND SHEAR VALUES
NOT IMPRESSIVE. BETTER DEEP LAYER SHEAR IS NOTED BEHIND THE
BOUNDARY WHERE A LITTLE LESS CAPE IS AVAILABLE. NOT A LOT OF UPPER
SUPPORT EARLY ON...BUT SHOULD SEE SOME STORMS DEVELOP MID AFTN NEAR
THE FRONT...WITH BETTER COVERAGE LIKELY LATER THIS AFTN INTO THE
EVE HOURS AS UPPER SUPPORT FROM THE FOUR CORNERS ARRIVES. THERE
WILL BE SOME SUPPORT FOR ROTATING UPDRAFTS...ESPECIALLY ALONG AND
WEST OF THE BOUNDARY WHERE BETTER SHEAR EXTENDS. LARGE HAIL/STRONG
WINDS GUSTS THE MAIN THREAT...BUT GIVEN MOISTURE POOLING NEAR THE
BOUNDARY ALONG WITH PRETTY DECENT 0-1KM SRH...AN ISOLATED TORNADO
POSSIBLE IN NWRN SD. HEAVY RAINS ALSO LIKELY GIVEN HIGHER
PRECIPITABLE WATERS...BUT STORM MOVEMENT NOT PARTICULARY SLOW.
ACTIVITY COULD FORM INTO AN MCS SO WILL KEEP RELATIVELY HIGH POPS
THROUGH THE NIGHT.

FRIDAY...UPPER RIDGE WILL HAVE SHIFTED FURTHER EAST WITH THE CWFA
INTO DEEPER SW FLOW ALOFT...WITH A MORE POTENT UPPER WAVE ARRIVING
IN THE AFTN. SHOULD SEE BEST CHANCES FOR SEVERE CONVECTION IN OUR
ERN CWFA WITH SFC BOUNDARY SHIFTING TO OUR FAR ERN ZONES...WITH
SOME QUESTION AS TO HOW MUCH INSTABILITY WILL RESIDE IN OUR WRN
ZONES. TEMPS WILL BE QUITE A BIT COOLER RELATIVE TO THIS AFTN OVER
ALL BUT OUR FAR ERN ZONES.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 255 PM MDT THU MAY 29 2014

SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND...AHEAD OF
A LARGE UPPER TROF OVER THE WESTERN UNITED STATES. A SERIES OF
DISTURBANCES WILL MOVE NORTHEAST ACROSS THE REGION...BRINGING GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS. A DEVELOPING SURFACE LOW
AND ASSOCIATED WARM FRONT WILL MOVE ACROSS THE AREA ON SATURDAY.
THIS FEATURE...COMBINED WITH ABUNDANT MOISTURE IN PLACE...COULD
PRODUCE SOME STRONG TO SEVERE STORMS ACROSS MOST OF THE FORECAST
AREA SATURDAY AFTERNOON AND EVENING. THERE COULD BE A THREAT FOR
STRONG TO SEVERE STORMS ON SUNDAY AS WELL...ESPECIALLY TO THE
SOUTH AND EAST OF THE BLACK HILLS.

AN UPPER LOW WITHIN THE TROF WILL TRACK ACROSS THE NORTHERN ROCKIES
AND NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...WITH THE BETTER FOCUS
FOR PCPN LIKELY SHIFTING MORE TO NORTHERN AND EASTERN PORTIONS OF
THE CWA DURING THAT TIME. AS THE LOW SHIFTS EAST OF THE REGION...
THERE COULD BE A BRIEF BREAK IN PCPN CHANCES DURING THE TUESDAY
TIMEFRAME...BUT MODELS ARE NOT IN AGREEMENT ON THAT. OTHERWISE...THE
NEXT TROF WILL MOVE ACROSS THE WESTERN CONUS DURING MIDWEEK...WITH
SHORTWAVE ENERGY AHEAD OF IT BRINGING ADDITIONAL CHANCES FOR STORMS
WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 440 PM MDT THU MAY 29 2014

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
ALONG A SLOW-MOVING COLD FRONT ACROSS FAR NERN WY...THE BLKHLS...
AND NWRN SD THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...
ESPECIALLY FROM THE BLKHLS AREA INTO NWRN SD. BRIEF MVFR
CONDITIONS...HAIL...AND GUSTY WINDS ARE EXPECTED WITH ANY STRONGER
STORMS. LATE TONIGHT AND EARLY FRIDAY MORNING LOW CLOUDS WITH MVFR
CIGS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NERN WY...THE
BLKHLS...AND WEST-CENTRAL SD BEHIND THE COLD FRONT. THIS WILL
PERSIST THROUGH AT LEAST MIDDAY ON FRIDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...26
AVIATION...BUNKERS
Hazardous weather outlook, May 29, 1:05 PM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT THU MAY 29 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
105 PM MDT (205 PM CDT) THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS...ESPECIALLY FROM THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY
RAINS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ON FRIDAY...WITH A BETTER CHANCE OF
ORGANIZED SEVERE THUNDERSTORMS ON SATURDAY.

THERE IS CHANCE FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 29, 3:06 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT THU MAY 29 2014

WYZ058-292145-
WESTON WY-
306 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
345 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF UPTON...OR 32 MILES
NORTHEAST OF WRIGHT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON AND AREAS WEST OF UPTON IN NORTHWESTERN WESTON COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4417 10483 4417 10447 4415 10447 4392 10496
      4397 10504
TIME...MOT...LOC 2106Z 225DEG 27KT 4398 10492

TRIMARCHI
Special weather statement, May 29, 3:38 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT THU MAY 29 2014

SDZ001-002-292215-
HARDING SD-PERKINS SD-
338 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EXTREME
NORTHWESTERN PERKINS COUNTIES UNTIL 415 PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RALPH...OR 25 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RALPH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4595 10299 4595 10282 4595 10281 4594 10281
      4572 10309 4576 10319 4596 10309 4596 10300
TIME...MOT...LOC 2137Z 212DEG 16KT 4577 10310

TRIMARCHI
Special weather statement, May 29, 4:21 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT THU MAY 29 2014

WYZ057-058-292300-
WESTON WY-WYOMING BLACK HILLS WY-
421 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WESTON COUNTY UNTIL 500
PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF UPTON...OR 25 MILES NORTHWEST OF
DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON AND AREAS TO THE SOUTH AND EAST OF UPTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4418 10457 4418 10423 4393 10470 4400 10475
TIME...MOT...LOC 2220Z 223DEG 28KT 4401 10464

TRIMARCHI

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:00 PM MDTSpecial Weather StatementUNRCampbell45 min
May 29, 3:06 PM MDTSpecial Weather StatementUNRWeston39 min
May 29, 4:21 PM MDTSpecial Weather StatementUNRWeston39 min
May 29, 5:40 PM MDTSpecial Weather StatementUNRWeston50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.